Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Disinterest in sex, blood test normal, taken Citalopram. Feel numbness in genital area. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hello there, my name is AAA, I am 21 and am emailing because I literally have no where else to turn to with the problem that I have.

So basically, I am an otherwise healthy 21 year old male. For over a year now I have experienced a rapid disinterest in sex and inability to get hard and just the thought and through general things that are supposed to make me hard, they dont.

I have been to the doctors and had numerous tests done last year for prolactin, testosterone and general blood tests which came back normal last year. I was also been given ropinirole to try and help get some of my interest back which didn't work and also viagra to help my erections, but without the interest that didn't work either! I really want to be interested! like I used to be 2/3 years ago.I have also had psychosexual therapy which did not help me.

I was put on citalopram over a year ago so assumed maybe this medication changed my brain somehow as before I was horny and sexual like a young man should be.
I have been off this and all medications for over a year now, so surely this function should have restored.

I took citalopram for anxiety, I used to gag all the time, I don't so much now but I have a theory that I have anxiety in my body which has been releasing chemicals which have been dampening my sexuality. I am considering taking medication for my anxiety such as mirtazapine or buspirone which is said to have minimum sexual side effects and may even promote.

I also have a urology appointment this month, I don't know what to expect or what to begin to tell him. I just feel numb and lifeless down there, like not enough blood is going through.
Like I said before every time I try and get a sexual thought or aroused something feels like it's dampening it immediatly.

I just can't pinpoint what the precise problem is, I really want to be attracted to someone then my penis reacts like it used to. It's not and it's making me feel inadequate.

My problem is also that I feel like I'm the only one doing research to what my problem is, my doctors only (reluctantly) humor my concerns and solutions and treat me like It's all in my head. I'm scared that I will do something stupid because I've been made to feel like nothing can be done for me by my doctors. I know this is not normal, at all.

Please if you could help, . I'd really appreciate it. I don't know what to do!

Kind Regards,

Posted Wed, 3 Oct 2012 in Men Sexual Problems
Answered by Dr. Ashish Mittal 45 minutes later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Sexual dysfunctions can be a result of a psychological or physical problem.

Psychological causes: Most common cause in young patients. These include performance anxiety, emotional weakness, inferiority complex, stress, marital or relationship problems, low mood, feelings of guilt, and the effects of a past sexual and emotional trauma. Men with psychological problem usually have normal nocturnal erections and erections upon awakening, whereas men with physical problem often do not.

Physical causes: Include neurological disorders, side effects of medicines, alcoholism, drug abuse, hormonal imbalances, diabetes, hypertension, blood vessel disease and chronic diseases.

Low libido is a side effect of citalopram but usually it resolve after stoppage of treatment with it. But same time low libido can occur in anxiety too which may have increase after stoppage of citalopram. It is high possibility that current cause of your low libido is anxiety.

Currently you should focus on treatment rather than worrying. I am impressed with your research. Just go ahead treatment with mirtazapine and buspirone in combination under your physician supervision. This is best step in your current situation.

Apart from that do aerobic exercise and eat healthy diet.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor